Jun 6, 2019
In this episode, Dr. Vincent DeLeo talks to Dr. Eden Lake about
outpatient management and follow-up recommendations for
adverse drug reactions (ADRs), beginning at 11:28. There’s a
lot of literature on what to do for an inpatient who has an ADR,
but what do you do once they’re discharged? Dr. Lake reviews the
clinical features of three serious ADRs — AGEP (acute generalized
exanthematous pustulosis), DRESS syndrome (drug rash with
eosinophilia and systemic symptoms), and SJS/TEN (Stevens-Johnson
syndrome/toxic epidermal necrolysis) — and provides preliminary
guidelines for outpatient dermatology care.
We also bring you the latest in dermatology news and
Systematic review indicates cutaneous laser therapy may be safe
Raymond Cho discusses the promise molecular profiling shows for
treating unusual skin rashes. Dr. Cho, a
dermatologist and geneticist at the University of California, San
Francisco, based his comments on his presentation at the annual
meeting of the Society for Investigative Dermatology.
Some "slime"-related contact dermatitis is allergic.
Things you will learn in this episode:
- Adverse drug reactions are very common in dermatology,
particularly in the inpatient setting. There are approximately 2
million serious ADRs per year in the United States with more than
- Acute generalized exanthematous pustulosis (AGEP) develops very
quickly after exposure to an insulting medication but generally is
considered self-limiting and benign. Internal involvement has been
seen in up to 20% of patients.
- DRESS syndrome (drug rash with eosinophilia and systemic
symptoms) is a severe morbilliform drug eruption that can persist
for months after discharge from the hospital. It presents with
systemic symptoms such as eosinophilia, but any visceral organ can
- SJS/TEN are overlapping conditions with mucosal involvement and
cutaneous exfoliation of a necrotic epidermis. Mortality rates are
high, and treatment in a burn unit is recommended.
- Visceral involvement in AGEP patients may be similar to DRESS
syndrome and requires more long-term follow-up.
- Adverse drug reactions are trauma to the skin and therefore can
be associated with an isomorphic phenomenon.
- DRESS syndrome requires laboratory testing, particularly for
glucose and thyroid-stimulating hormone levels, as well as a
thorough review of systems in the outpatient setting.
- Taper high-dose steroids in DRESS syndrome patients in the
outpatient setting very slowly.
- Ocular and pulmonary function should be monitored for 1 year
after diagnosis of SJS/TEN. Patients also should undergo
psychologic evaluation due to high rates of posttraumatic stress
Hosts: Elizabeth Mechcatie; Terry Rudd; Vincent A. DeLeo, MD
(Keck School of Medicine of the University of Southern California,
Guest: Eden Lake, MD (Loyola University Medical Center, Maywood,
Show notes by Alicia Sonners, Melissa Sears, and Elizabeth
You can find more of our podcasts at http://www.mdedge.com/podcasts
Email the show: email@example.com
Interact with us on Twitter: @MDedgeDerm
Rate us on iTunes!